Pharmacy errors can be the result of any number of failures in the medication delivery system. More often than not, however, Maryland pharmacy errors are the result of human error. One of the most commonly cited causes of prescription drug errors is when a pharmacist provides a patient with a medication that has a similar name to the medication the patient was prescribed. In the pharmacy industry, these medications are referred to as look-alike sound-alike (LASA) drugs
According to the Food and Drug Administration, LASA medications are involved in about 41% of all fatal pharmacy errors. An example of two medications that are commonly mixed up and have been placed on the list of LASA medications are Aricept (a drug designed for Alzheimer’s disease), Azilect (an anti-depressant used to treat Parkinson’s disease), and Aciphex (a prescription used to treat acid reflux and stomach ulcers).
Of course, pharmacists have a duty to ensure that they are providing their patients with the correct medication in the right dose. Needless to say, when a pharmacist fails to fulfill that duty, a patient can be exposed to serious risks. In many cases, the symptoms of a pharmacy error are immediately evident; however, that it is not always the case. In some situations, it may take days, months, or even years to discover the extent of the harm caused by an error.